Texas, 2022

Hail and Damaging Wind in Texas, May 4, 2022

May 4, 2022 · NWS SJT · 4 events in 3 counties and zones

A few severe thunderstorms developed across west central Texas. The storms produced large hail and a severe wind gust of around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few severe thunderstorms developed across west central Texas. The storms produced large hail and a severe wind gust of around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 4, 4:45 PM CST, 21 minutes earlier.

Area forecast discussion, May 4, 4:45 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
545 PM CDT Wed May 4 2022

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 544 PM CDT Wed May 4 2022

The atmosphere remains favorable for severe storms, if storms are
able to develop and/or move into our forecast area. ML CAPE is
above 2500-3000 J/K, Effective Shear is 40-50 KT, and forecast
soundings in our western and northern counties show profiles
favorable for supercells. However, so far, storms have yet to
materialize much in the warm sector (east of the dryline) or along
the dryline itself (which stretches from near Snyder southwest
through Ft Stockton). Having said that, we are starting to see
some building clouds on satellite in Fisher and Scurry counties
along the dryline, and hi-res models indicate storms developing in
the next couple hours in Reagan/Glasscock counties and moving into
the Western Concho Valley and also Stonewall county and moving
into Haskell/Throckmorton counties. If storms do develop, they
will likely be discrete and become severe with large to very large
hail, damaging winds, and isolated tornadoes all possible.

SJH

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 247 PM CDT Wed May 4 2022

...Tornado Watch through 10 PM for much of the area...

As of 230 PM...thunderstorms still hadn't developed in our CWA,
but were developing just to our west. A Tornado Watch is in effect
for areas west of a Brownwood to Junction line. Isolated to
scattered storms are expected to continue developing just west of
the area along a sharpening dryline, then move east into our area.
Surface based CAPEs are greater than 4000 J/kg, deep layer shear
is greater than 40 knots, and mid level lapse rates are 7.5 C/km
or greater, so all the ingredients are in place for storms to
quickly strengthen to severe levels. The one main caveat is
coverage of storms within the watch area. Mesoscale CAMs have been
widely dispersed in their resolutions concerning coverage of
storms, so we could see one or two very intense storms move
through the area, or several storms may develop, initially as
individual storms, than then merge into an area or line of storms
that move through. At any rate, if storms do move in this evening,
the environment is in good shape for all modes of severe weather,
although very large hail, and possibly tornadoes are the threats
of most concern.

Later tonight, models have also been developing a line of
thunderstorms as the cold front moves south through the area,
affecting areas mainly north and east of a San Angelo to Junction
line late tonight after midnight. These storms are also expected
to linger into the mid/late morning hours Thursday, with some of
these storms also capable of large hail or damaging wind gusts.
These storms should move east of the area by early afternoon on
Thursday as temperatures warm up into the 80s most areas.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 147 PM CDT Wed May 4 2022

*** Forecast Highlights ***

High pressure will make a return to the region for this weekend
allowing highs to make a return to the triple digits.

*** Forecast Interpretation ***

After a round of unsettled weather on Wednesday afternoon through
Thursday, the associated low pressure system will move off to the
east. Behind this system, we have both the GFS and ECMWF models
showing high pressure developing. As a result, high temperatures
will be the highlight during this portion of the forecast period
as they may reach into the triple digits for a large portion of
our area. Beyond this, look for hot and mostly dry weather to
continue early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1245 PM CDT Wed May 4 2022

Currently we have mostly MVFR ceilings with a few showers around
the area. Isolated to scattered TSRA are expected to develop this
afternoon into the evening hours, but timing and location are
still uncertain, so have kept the mention of TSRA to TEMPOs or VC
groups at this time. Low clouds (MVFR) are expected to redevelop
for much of the area later tonight around 06Z, and persist at our
southern sites through most of Thursday morning. Another round of
thunderstorms is expected to develop after 06Z tonight and could
affect KABI, KSJT, and KBBD in the 09Z-12Z timeframe, with this
same line potentially affecting KJCT after 12Z Thursday. KBBD,
KSOA, and KJCT are expected to remain MVFR or worse through late
Thursday morning. KSJT and KABI should improve to VFR ceilings
before 18Z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     62  83  56  94 /  60  30   0   0
San Angelo  64  87  59  97 /  40  20   0   0
Junction    67  88  60  95 /  40  40   0   0
Brownwood   64  84  56  94 /  60  60   0   0
Sweetwater  61  84  58  95 /  40  10   0   0
Ozona       66  87  59  95 /  30  20   0   0
Brady       65  84  59  94 /  40  50   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, May 4, 1:25 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
225 PM CDT Wed May 4 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
225 PM CDT Wed May 4 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Storms are possible across much of West Central Texas today. Some
of these storms may reach severe levels, with the highest
probabilities generally west of a Brownwood to Sonora line. Large
hail will be the main threat, but damaging winds and perhaps an
isolated tornado or two are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storms may linger into Thursday across the area. A few of the
storms may become strong and approach severe levels, mainly
southeast of a Coleman to Menard to Junction line. Large hail and
damaging winds will be the primary threats.

With temperatures at or above the 100 degree mark across portions
of the area for Saturday through Monday, gusty winds will combine
with the temperatures to bring critical fire weather conditions
back to the Concho Valley and Big Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon and
evening.

The radar

The Dyess AFB radar (KDYX), 115 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fisher

When
May 4, 5:06 PM CST
Where
Fisher County, 2.7 mi ESE of Rotan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.830, -100.430

Thunderstorm Wind, Fisher

When
May 4, 5:51 PM CST
Where
Fisher County, 4.69 mi W of Rotan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.860, -100.550

The West Texas Mesonet station, 5 miles west of Rotan, reported a wind gust of 61 mph.

Hail, Haskell

When
May 4, 7:21 PM CST
Where
Haskell County, 0.9 mi NE of Rule
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.190, -99.890

Hail, Crockett

When
May 4, 9:07 PM CST
Where
Crockett County, Ozona Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
30.730, -101.200

The public reported quarter to ping pong ball size hail just north of Ozona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030133, 1030136, 1030134, 1030135.